Aims: To assess the incidence of Ipilimumab associated hypophysitis and its common presentations.
Methods: All patients who developed Ipilimumab induced hypophysitis following treatment for Malignant melanoma at a large tertiary care centre in West Midlands, United Kingdom from 2012 to 2014 were included in the study. Patients with known pituitary disease prior to treatment and/or received other systemic immunotherapy following Ipilimumab treatment were excluded. All surviving patients were followed up to December 2016. Relevant data clinical features, hormone profiles and radiological findings were extracted from patients medical records.
Results: Overall, 59 patients were treated with Ipilimumab for malignant melanoma during the period of interest. The incidence of hypophysitis in the cohort was 15.3% (9/59). The median age for patients with hypophysitis was 64 years (IQR, 6068 years); 44.4% (4/9) were male. 66.7% (6/9) presented with mild to moderate symptoms and 33.3% (3/9) patients developed severe symptoms secondary to Ipilimumab induced hypophysitis resulting in hospitalisation. Fatigue (7/9; 77.8%) was the most common presenting symptom; headache and visual disturbance was reported by 33.3% (3/9) and 22.2% (2/9) respectively. Secondary hypogonadism (5/9; 55.6%) and secondary hypoadrenalism (4/9; 44.4%) were the most commonly affected pituitary systems. One patient developed panhypopituitarism. 33.3% (2/6) patients developed diffuse enlargement of pituitary gland. All patients had clinical recovery following adequate hormone replacement.
Conclusions: Disturbances in pituitary axis are common with Ipilimumab treatment and can present with subtle symptoms. Therefore, regular assessment of pituitary function during Ipilimumab treatment is recommended. Affected patients should be managed jointly by oncology and endocrinology teams to prevent serious complications and allow Ipilimumab treatment to continue.
20 - 23 May 2017
European Society of Endocrinology